Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 180, NWS Hastings, NE

August 1, 2006Clay County, Hamilton County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 1, 2006, 5:41 PM CDT for Clay County, Hamilton County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2006, 5:41 PM CDT (22:41 UTC)
Expired
Aug 1, 2006, 6:17 PM CDT
In force
36 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Clay County, NE, Hamilton County, NE

The radar

The Grand Island radar (KUEX), 54 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:56 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 1, 1:56 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
156 PM CDT TUE AUG 1 2006

.SHORT TERM...MAIN PROBLEM IN THE NEAR TERM IS RAIN CHANCES
TONIGHT THROUGH WEDNESDAY NIGHT. AFTERNOON SURFACE ANALYSIS PLACED
A STATIONARY FRONT JUST NORTHWEST OF THE FORECAST AREA. THIS
FEATURE IS EXPECTED TO BE THE FOCUS FOR THUNDERSTORMS TONIGHT AS
SHORTWAVES RIDE ACROSS THE AREA. IT APPEARS MUCH OF THE AREA HAS A
GOOD CHANCE OF SEEING RAINFALL TONIGHT AS THE BOUNDARY GRADUALLY
SINKS ITS WAY SOUTH AND THE LOW LEVEL JET INCREASES. CURRENT POPS
LOOK GOOD AND MADE ONLY MINOR ADJUSTMENTS. DESPITE MARGINAL DEEP
LAYER SHEAR...THERE DOES STILL APPEAR TO BE AN ISOLATED SEVERE WEATHER
THREAT TONIGHT...MAINLY IN THE FORM OF DAMAGING WINDS DUE TO
INVERTED-V TYPE SOUNDINGS. HEAVY RAINFALL WILL ALSO BE A
POSSIBILITY ACROSS MUCH OF THE FORECAST AREA WITH PRECIPITABLE
WATER VALUES IN EXCESS OF 2 INCHES.

DIFFERENCES THEN APPEAR ON WEDNESDAY BETWEEN THE 12Z GFS AND NAM
ON THE PLACEMENT OF THE SURFACE BOUNDARY AND H85 FRONT. THE NAM IS
MORE PROGRESSIVE AND PUSHES THE BOUNDARIES SOUTH MORE QUICKLY THAN
THE GFS. THE NAM IS ALSO FASTER IN BRINGING ACROSS THE H7 TROUGH
AND ITS ASSOCIATED FORCING. IN EITHER CASE...IT DOES APPEAR THE
RAIN CHANCES ARE STILL GOOD ON WEDNESDAY...AND HAVE INCREASED POPS
ACROSS MUCH OF THE CWA...ESPECIALLY THE SOUTHERN HALF. WILL THEN
HOLD ONTO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT IN THE
SOUTH...BUT THEN GO DRY ON THURSDAY AS SURFACE HIGH PRESSURE
BUILDS INTO THE CENTRAL PLAINS.

.LONG TERM...FRIDAY THROUGH TUESDAY.  UPPER RIDGE AXIS TO OUR
SOUTHEAST BEGINS TO BUILD BACK TO THE WEST AND NORTH DURING THE
EXTENDED PORTION OF THE FORECAST.  STRENGTH OF RIDGE AXIS AND
PLACEMENT IS MODEL DEPENDENT WITH ECMWF KEEPING RIDGE MORE TO OUR
SOUTH THAN THE GFS.  UNTIL RIDGE AXIS MOVES FURTHER NORTH AND WEST
ONTO THE PLAINS...THE CHANCE FOR A TSTM CANNOT BE COMPLETELY RULED
OUT AND HAVE ADDED SOME LOW POPS TO THE WEEKEND IN OUR NEBRASKA
COUNTIES...WHICH BLENDS WITH NEIGHBORING OFFICES.  KS COUNTIES REMAIN DRY
ATTM.  OVERALL TEMPERATURES WILL BE NEAR SEASONAL NORMALS OR JUST
ABOVE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

CK/CF
Hazardous weather outlook, Aug 1, 2:49 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
249 PM CDT TUE AUG 1 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
249 PM CDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...WITH
CHANCES CONTINUING THROUGH THE NIGHT. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE...WITH DAMAGING WINDS IN EXCESS OF 60 MPH
THE PRIMARY HAZARD. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
AS THE STORMS TRACK OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST DURING THIS TIME FRAME.
DANGEROUS LIGHTNING IS POSSIBLE IN ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

06

In the hours before

Special weather statement, Aug 1, 5:37 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT TUE AUG 1 2006

NEZ063-076-012330-
CLAY-HAMILTON-
537 PM CDT TUE AUG 1 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWESTERN CLAY AND SOUTHWESTERN HAMILTON
COUNTIES...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARVARD...OR 12 MILES EAST OF HASTINGS...AND
MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GILTNER BY 550 PM CDT
  STOCKHAM BY 555 PM CDT
  AURORA BY 605 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:15 PM CDTSevere Thunderstorm WarningGIDPhelps60 min
Aug 1, 6:32 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster58 min
Aug 1, 6:43 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.